First responders take steps to prevent accidentally overdosing f - WMBFNews.com, Myrtle Beach/Florence SC, Weather

First responders take steps to prevent accidentally overdosing from exposure to fentanyl

Paramedics use gloves, masks and gowns to protect themselves from exposure to fentanyl when taking care of an overdose patient (Source: Amy Lipman) Paramedics use gloves, masks and gowns to protect themselves from exposure to fentanyl when taking care of an overdose patient (Source: Amy Lipman)

HORRY COUNTY, SC (WMBF) - After a police officer in Ohio had to be revived from an overdose when his skin came in contact with the synthetic drug fentanyl, first responders in the Horry County area are talking about just how dangerous that drug really is, and not only for the people using it.

“Just simple contact with somebody can give us an overdose,” said Tamara Yoder, a firefighter medic for Myrtle Beach Fire Rescue.

Yoder said even an overdose patient’s sweat can carry the drug.

“We’re getting into trouble because when you’re going hands-on with somebody, a pair of gloves doesn’t cover every piece of skin,” she said.

Yoder said nobody from MBFR has had an overdose from contact with an opioid overdose patient at this point, but fentanyl can be absorbed through the first responder’s skin or through the air. Gloves, masks and gowns can be used for protection.

“I’ll tend to put something on for my face, especially if I think they’re going to vomit, if they’re going to cough,” she said. “If I actually see product around, I’m probably going to put some more respiratory protection on now because of the awareness that we have.”

The North Myrtle Beach Department of Public Safety has personal protective equipment kits for police officers to use.

“Officers really need to be mindful of the fentanyl-type drugs,” NMB Training Sgt. Aaron Best said. “There are a lot of drugs on the road, none of which can react so easily to an officer airborne, through the skin and in very minute amounts.”

However, Best said he thinks more may need to be done to protect first responders from the dangerous drug.

“I think we’re just coming into the world now with these newer drugs that we maybe have to take more precaution than we used to,” he said.

North Myrtle Beach has seen 10 overdoses since the beginning of the year, including two fatalities. Best said a very small dot of fentanyl is enough to be fatal.

The National Institute on Drug Abuse said it can be 50 to 100 times stronger than morphine. Yoder said the potency of the drugs people in the community are overdosing on seems to be increasing.

“They’re not reversing with the Narcan as well as they were before,” she said. “We’re having to redose people three, four times.”

From Jan. 1 to May 1, 2017, MBFR administered Narcan 50 times, compared to 38 times within the same time period in 2016.

However, Yoder said Narcan isn't always enough to bring someone back after an opioid overdose.

“For the last two years, we’ve been seeing the increase in use and now we’re seeing a lot more deaths with it,” she said.

Yoder added she thinks the other contributing factor to the increased deaths is people aren't calling 911 fast enough to get someone help. 

Copyright 2017 WMBF News. All rights reserved.

Powered by Frankly